Is your blood pressure medication causing your hypothyroid symptoms? What most people don’t realize is there is a significant connection between hypothyroidism and high blood pressure. If you’ve been diagnosed with high blood pressure you’ve probably been put one or a combination of medications.
Some of the most common high blood pressure you’ve medications include:
- ACE inhibitors
- Angiotensin II receptor blockers
- Calcium channel blockers
- Alpha blockers
- Alpha-2 Receptor Agonists
- Combined alpha and beta-blockers
- Central agonists
- Peripheral adrenergic inhibitors
So, the question could any of these medications cause you to have cellular hypothyroidism and hypothyroid symptoms? The short answer is yes. I’ll cover the mechanism of each in a series of posts.
Today I’ll cover Angiotensin Receptor Blockers (ARBs). ARBs can reduce blood pressure but can also cause a number of symptoms as well as causing Cellular Hypothyroidism in peripheral tissues.
ARBs increase levels of Deiodinase 2 in the Hypothalamus. This results in:
- Increased Hypothalamic conversion of T4 to T3
- The increased levels of T3 in the Hypothalamus results in lower production of TRH by the Hypothalamus.
- Lower TRH results in lower TSH production by the Anterior Pituitary Gland.
- Lower TSH production leads to reduced levels of T4 and T3 in blood and peripherals cells.
And, your Hypothalamus is 10x more sensitive to T4 and T3 then your peripheral tissues.
So what does this mean to you?1. If you take an ARB medication it will increase lower your TSH levels and potentially cause peripheral hypothyroid symptoms like fatigue, reduced metabolism, weight gain, etc.2. You will may have symptoms you think are caused by hypothyroidism.3. Your doctor will run a TSH with reflex to T4 panel to check for hypothyroidism.4. Your TSH will come back normal or low because the ARB is suppressing TSH production. Essentially the ARB medication will hide a potential hypothyroid condition.
5. You will be told you don’t have a thyroid problem when in fact you likely have a thyroid physiology problem induced by your ARB medication.